Analysis of VA study that was halted early says retinoid tretinoin not the culprit
FRIDAY, Jan. 23 (HealthDay News) -- A new analysis suggests that an acne medication that was tried as a possible skin cancer preventative in a 1998 clinical trial probably did not cause the deaths of several veterans participating in that research.
The earlier study was halted six months early, when a increased risk of death was seen in those using retinoid tretinoin cream when compared to those taking a placebo.
However, a closer look at the data from that trial did not uncover a definitive link between the treatment and an increased risk of death.
"We didn't see any evidence for a cause-and-effect relationship," said Dr. Martin Weinstock, chief of dermatology at VA Medical Center in Providence, R.I., and a professor of dermatology and community health at Brown University, also in Providence.
Weinstock was lead author of the latest analysis, which was published in the January issue of the Archives of Dermatology and was funded by the U.S. Department of Veterans Affairs.
"This shouldn't change clinical practice, and it's not going to change my clinical practice," added Dr. Jonette Keri, an assistant professor of dermatology and cutaneous surgery at the University of Miami Miller School of Medicine and chief of dermatology at the Miami VA Hospital. "I think it's a very safe medicine with a lot of benefits."
Keri was one of the investigators on the original study, known as the Veterans Affairs Topical Tretinoin Chemoprevention (VATTC). The concept was to investigate whether a cream containing a high dose of retinoid tretinoin could keep certain types of skin cancer, particularly basal and squamous cell malignances, at bay in high-risk people.
"Systemic retinoids are known to be effective in reducing the risk of certain carcinomas in certain high-risk contexts such as renal transplant recipients," Weinstock explained. "The question was, might they be effective in preventing skin cancer not in a super high-risk population but a high-risk population.
The study enrolled 1,131 veterans (average age 71), almost all of them male. Participants were randomly assigned to apply a cream containing 0.1 percent tretinoin (the highest dose commercially available) or a placebo cream to their face and ears twice a day.
Patients with a high risk of death within three years, including prior cancer or other serious medical condition such as advanced heart disease, were excluded from the trial.
The trial was halted in May 2004 due to unexpectedly higher death rates in the treatment arm of the study (82 died in the treatment arm, vs. 53 in the placebo arm).
But the absence of a dose-response relationship, several different causes of death, and minimal absorption of the cream indicated that tretinoin was not responsible for the increased mortality, the authors of the new analysis stated. Also, whether or not the veterans smoked or had smoked was not verified, and retinoids have been associated with an increased risk of death among smokers.
Another thing to consider, the study authors pointed out, is that the trial was done in older people, a group that has not specifically been studied in relation to this issue.
OrthoNeutrogena, the makers of Retin-A, concurred with the findings. "The results of this study did not demonstrate a causal relationship between treatment with Tretinoin and mortality," the company said in a statement. "The study author findings are consistent with OrthoNeutrogena's systematic review of available published literature, which did not find evidence of a relationship between any systemic adverse events and topical Tretinoin."
The U.S. National Library of Medicine has more on tretinoin.
SOURCES: Martin A. Weinstock, M.D., Ph.D., chief, dermatology, VA Medical Center, and professor, dermatology and community health, Brown University, Providence, R.I.; Jonette Keri, M.D., Ph.D., assistant professor, dermatology and cutaneous surgery, University of Miami Miller School of Medicine, and chief, dermatology, Miami VA Hospital; Jan. 23, 2009, statement, OrthoNeutrogena; January 2009, Archives of Dermatology
All rights reserved